Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Midland/Odessa, TX

May 5, 1996Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 1996, 3:55 PM CDT for Brewster County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1996, 3:55 PM CDT (20:55 UTC)
Expired
May 5, 1996, 4:45 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
May 5, 4:07 PM CDTHail 0.75Alpine, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1996-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1996-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-623 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 052055
SVRMAF
TXC043-052145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
355 PM CDT SUN MAY 5 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN BREWSTER COUNTY
 
AT 354 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 29 MILES SOUTHEAST OF FORT DAVIS OR 10 MILES EAST OF
ALPINE MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN
IN RURAL AREAS.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

$$

MURDOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:21 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 5, 2:21 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
219 PM CDT SUN MAY 5 1996

18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM S HOB-N MAF-S
SPS WITH A WEAK LOW BETWEEN INK AND MAF.  APPEA

In the hours before

Special weather statement, May 5, 11:13 AM CDT, 4 hours 42 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-060500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1111 AM CDT (1011 AM MDT) SUN MAY 5 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  AN UPPER LEVEL DISTURBANCE LOCATED IN OLD MEXICO WILL
APPROACH THE BIG BEND AREA TODAY.  THIS COUPLED WITH SOME LOW LEVEL
MOISTURE IS EXPECTED TO PROVIDE ENOUGH INSTABILITY LATER THIS
AFTERNOON TO ALLOW FOR WIDELY SCATTERED SHOWERS OR THUNDERSTORMS
FROM SOUTH OF A LINE FROM THE DAVIS MOUNTAINS... TO FORT STOCKTON
AND TO SHEFFIELD.

ANY THUNDERSTORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:36 PM CDTSevere Thunderstorm WarningMAFScurry59 min
May 5, 6:37 PM CDTSevere Thunderstorm WarningMAFScurry63 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningMAFBorden62 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.